Florida, 2024

Hail and Damaging Wind in Florida, March 26 to 27, 2024

March 26 to 27, 2024 · NWS TAE · 17 events in 5 counties and zones

Steep mid-level lapse rates with sufficient instability ahead of a cold front sparked numerous thunderstorms across the area with severe weather. Most of the reports were in the form of large hail, and wind damage was confined to the Valdosta area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Steep mid-level lapse rates with sufficient instability ahead of a cold front sparked numerous thunderstorms across the area with severe weather. Most of the reports were in the form of large hail, and wind damage was confined to the Valdosta area. However, significant wind damage did occur in Valdosta due to a downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 1:58 PM EST, 23 minutes earlier.

Area forecast discussion, Mar 26, 1:58 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
258 PM EDT Tue Mar 26 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...

.NEAR TERM...
(Through Wednesday)
Issued at 249 PM EDT Tue Mar 26 2024

A very slow-moving front is currently working its way eastward
through the area today with showers and a few thunderstorms along
it. This front will eventually stall out somewhere along the FL
Big Bend and South Central GA later tonight. Showers and storms
are expected to diminish later this evening and tonight with a
lull in activity for most of the night. A second round of
convection is expected to blossom along this boundary sometime in
the pre-dawn hours Wednesday morning before continuing again
through much of the day. While a few strong storms may be
possible, the greatest threat with this system remains the
potential for flooding. A widespread 1 to 3 inches of rainfall is
possible across the eastern 2/3 of the area, with isolated totals
of 5+ also possible. As a result, a Flood Watch remains in effect
from later this evening through at least Wednesday evening. If
easterly trends in the forecast axis of higher rainfall amounts
occur, we may be able to pare back the northwestern portions of
the watch. While the threat still appears possible for the watch
area, confidence is increasing that impacts are more likely across
the eastern FL Big Bend into far South Central GA (Valdosta area).

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 249 PM EDT Tue Mar 26 2024

There is a large upper level trough moving through the area in this
short term period, as a low from the Gulf Coast swings its way into
the FL panhandle. As the front approaches, the cold front is
expected to stall and become stationary, which would bring heavier
rainfall totals into Wednesday night. Current model guidance is
showing PWATS ranging from 1.6"-1.8", and is projected to stall
around the AL, GA, and FL state boundary intersection (Gulf &
Liberty counties FL through Turner & Worth counties GA). which may
cause some flooding in north FL areas. SPC has issued this general
area to be under a thunderstorm risk on Wednesday evening, but
instability is a limiting factor for this system, as CAPE values are
low.

Lows on Wednesday night are forecasted to range from low to mid 50s
throughout ALB, GA, and FL counties. Highs on Thursday should stay
in the low 70s in AL and GA counties, and mid-70s in the FL
panhandle. Winds should stay calm and northwesterly throughout the
day. Overnight lows should dip down to the mid to upper 40s.
Temperatures on Friday morning will warm back up to the low-to-mid
70s through the day.

&&

.LONG TERM...
(Friday through Monday)
Issued at 249 PM EDT Tue Mar 26 2024

Once the frontal passage moves through on Thursday evening, a high
pressure system in expected to build in on the west and move into
our area for the entire long term forecasting period, bringing some
warm high temperatures in the mid-to-high 80s throughout the week,
with light easterly to southerly winds. Low temperatures will
gradually rise throughout the weekend, ranging from upper 50s to low
60s. Otherwise, conditions are forecasted to stay relatively dry, as
there is no precipitation expected to develop over this upcoming
weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 105 PM EDT Tue Mar 26 2024

MVFR to LIFR restrictions look to enter the area as a front is
currently approaching the region. This front is expected to stall
across the Florida Big Bend, which would impact TLH, ABY, and VLD
through the duration of the TAF period. As the front passes,
expect gusty winds out of the south/southeast across all
terminals along with reduced VSBYs and thunder. VFR conditions
should return to DHN and ECP by the mid morning hours on Wednesday
around 12-15 UTC prior to the end of the TAF period.

&&

.MARINE...
Issued at 249 PM EDT Tue Mar 26 2024

Small craft advisory conditions will continue into tonight west of
Apalachicola with seas around 7 feet. Showers and thunderstorms will
continue across the area through Wednesday with gusty winds,
lightning, and the potential for waterspouts. Boating conditions
will improve after the system exits to the east Thursday through the
weekend.&&

.FIRE WEATHER...
Issued at 249 PM EDT Tue Mar 26 2024

A very slow moving frontal system will bring several rounds of rainfall to
the area through Wednesday night/early Thursday morning. High dispersions
will be possible for areas behind the front (FL Panhandle, SE AL, and SW GA)
on Wednesday afternoon and again areawide on Thursday afternoon. Elevated
fire weather conditions will be possible on Thursday with breezy wins and
low humidity behind the front. After today and Wednesday's rainfall, fuels
should still be in good shape.

&&

.HYDROLOGY...
Issued at 425 AM EDT Tue Mar 26 2024

Today, a coastal flood advisory is in effect for Franklin,
Wakulla, and Jefferson through Tuesday as moderate to strong east-
southeast winds persist through Tuesday afternoon. This will serve
to push water onto the coast across the aforementioned areas which
may interact with high tide between 12AM-8PM Tuesday.

Regarding rainfall, around 1-3" is expected areawide with the higher
amounts likely falling east of the Apalachicola and Flint Rivers
where a cold front is forecast to stall. Two rounds of rainfall are
expected to occur with the first occurring across SE AL and the FL
Panhandle as the cold front begins its push into the area Tuesday
morning through afternoon. The WPC currently has our SE AL, FL
Panhandle, and portions of our SW GA counties in a slight risk (2/4)
for excessive rainfall.

The cold front will then stall along the aforementioned area
resulting in our second round of rainfall on Wednesday. There is
higher confidence regarding the area of heaviest rainfall, resulting
in a flood watch for the areas of interest east of a line extending
from Gulf County FL to Turner County GA. Storm totals are forecast
to reach around 2-3" with locally higher amounts 5"+ where heavier
rain may be possible. The WPC has a slight risk (2/4) outlined
across our FL Big Bend and SW GA counties. Flash flooding appears
possible with this event with flash flood guidance showing 4-5" in
6hrs across FL with lower values across SE AL and SW GA around 3.5-
4.5".

Regarding rivers, all have fallen out of flood stage. However, there
is a chance they could return to action stage and perhaps minor
flooding as a result of the expected rainfall.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   64  74  54  73 /  90  80  60   0
Panama City   60  76  54  73 /  50  40  30   0
Dothan        54  75  49  71 /  30  10  20   0
Albany        59  75  51  71 /  80  40  40  10
Valdosta      65  73  54  72 /  90  90  80  10
Cross City    66  75  57  75 /  30  90  90  10
Apalachicola  64  71  56  70 /  90  80  50   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from 11 PM EDT /10 PM CDT/ this evening through late
     Wednesday night for FLZ014>019-026>029-034-114-115-118-127-
     128-134.

     High Rip Current Risk through Wednesday morning for FLZ108-112-
     114-115.

     High Surf Advisory until 1 AM CDT Wednesday for FLZ108-112.

     Coastal Flood Advisory until 8 PM EDT this evening for FLZ115-
     118-127.

GA...Flood Watch from 11 PM EDT this evening through late Wednesday
     night for GAZ127>131-145>148-156>161.

AL...None.
GM...Small Craft Advisory until 1 AM CDT Wednesday for GMZ750-752-770-
     772.

     Small Craft Advisory until 8 PM EDT this evening for GMZ755-775.

&&

NEAR TERM...Merrifield
SHORT TERM...Brennan/DVD
LONG TERM....Brennan/DVD
AVIATION...Bunker
MARINE...DVD
FIRE WEATHER...Merrifield
HYDROLOGY...Worster

In the hours before

Special weather statement, Mar 26, 11:20 AM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
1120 AM CDT Tue Mar 26 2024

FLZ007>009-108-261700-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
1120 AM CDT Tue Mar 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALTON AND SOUTHWESTERN
HOLMES COUNTIES THROUGH NOON CDT...

At 1119 AM CDT, Doppler radar was tracking a strong thunderstorm near
Niceville, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Freeport,
Red Bay, Douglass Crossroad, Portland, Villa Tasso, Rock Hill,
Miramar Beach, Bruce, Eucheeanna, Pleasant Ridge, Gulf Pines, New
Home, Knox Hill, Argyle, Sandestin, and Four Mile Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8633 3045 8631 3048 8632 3046 8639
      3062 8639 3078 8601 3049 8590 3039 8611
      3042 8614 3043 8612 3044 8616 3048 8614
      3045 8619 3042 8622 3040 8621 3038 8615
      3035 8621 3032 8639 3040 8639
TIME...MOT...LOC 1619Z 239DEG 47KT 3050 8639

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

58-REESE
Special weather statement, Mar 26, 1:31 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
231 PM EDT Tue Mar 26 2024

FLZ013-026-261900-
Liberty FL-Calhoun FL-
231 PM EDT Tue Mar 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CALHOUN COUNTY IN THE
PANHANDLE OF FLORIDA AND NORTHWESTERN LIBERTY COUNTIES IN BIG BEND
FLORIDA THROUGH 300 PM EDT/200 PM CDT/...

At 230 PM EDT/130 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles northwest of Stonemill Creek, or 16 miles
southwest of Blountstown, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blountstown, Bristol, Clarksville, Red Oak, Selman, Abe Springs,
Sharpstown, Chipola, Kennys Mill, Nettle Ridge, Frink, Kinard, Woods,
Blountstown Airport, Macedonia, Hugh Creek, Broad Branch, and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3036 8539 3056 8502 3037 8485 3024 8539
TIME...MOT...LOC 1830Z 243DEG 54KT 3030 8530

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

58-REESE
Special weather statement, Mar 26, 2:08 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
308 PM EDT Tue Mar 26 2024

FLZ016-026-GAZ156-261945-
Liberty FL-Gadsden FL-Decatur GA-
308 PM EDT Tue Mar 26 2024

...A STRONG THUNDERSTORM WILL IMPACT GADSDEN...NORTH CENTRAL LIBERTY
AND SOUTH CENTRAL DECATUR COUNTIES THROUGH 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, or 14 miles west of Quincy, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Quincy, Havana, Greensboro, Gretna, Attapulgus, Freemont, Rock Bluff,
Littman, Juniper, Douglas City, Darsey, Florence, Scotland, Jamieson,
Laingkat, Santa Clara, Shady Rest, Amsterdam, Quincy Airport, and
Branchville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3045 8487 3055 8492 3079 8451 3069 8438
      3056 8438 3055 8439 3053 8439
TIME...MOT...LOC 1908Z 244DEG 50KT 3051 8481

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

58-REESE

The radar

The Tallahassee radar (KTLH), 38 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gadsden

When
March 26, 2:21 PM EST
Where
Gadsden County, 0.91 mi SE of Gretna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.600, -84.650

Hail, Gadsden

When
March 26, 2:33 PM EST
Where
Gadsden County, 0.59 mi E of Dogtown
Measured
1.5 in hail
Reported by
Social Media
Coordinates
30.670, -84.490

Hail, Gadsden

When
March 26, 10:30 PM EST
Where
Gadsden County, 2.39 mi SSW of Wetumpka
Measured
1 in hail
Reported by
Social Media
Coordinates
30.450, -84.640

Hail, Gulf

When
March 26, 11:25 PM CST
Where
Gulf County, Milltown
Measured
1 in hail
Reported by
Public
Coordinates
29.830, -85.290

Hail, Gulf

When
March 26, 11:39 PM CST
Where
Gulf County, 0.69 mi N of White City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.890, -85.220

Hail, Gulf

When
March 26, 11:42 PM CST
Where
Gulf County, White City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.880, -85.220

Hail, Gulf

When
March 26, 11:48 PM CST
Where
Gulf County, 0.69 mi N of Dalkeith
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.010, -85.150

Hail, Gulf

When
March 26, 11:50 PM CST
Where
Gulf County, 0.69 mi N of Dalkeith
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.010, -85.150

Hail, Liberty

When
March 27, 1:32 AM EST
Where
Liberty County, 0.6 mi W of Hosford
Measured
1 in hail
Reported by
Public
Coordinates
30.390, -84.800

Hail, Leon

When
March 27, 5:12 AM EST
Where
Leon County, 0.91 mi SW of Forest Meadows Park
Measured
1 in hail
Reported by
Public
Coordinates
30.520, -84.280

Hail, Leon

When
March 27, 5:15 AM EST
Where
Leon County, 2.26 mi SW of Forest Meadows Park
Measured
1 in hail
Reported by
Social Media
Coordinates
30.510, -84.300

Hail, Gulf

When
March 27, 4:36 AM CST
Where
Gulf County, 0.6 mi W of Port St Joe
Measured
1 in hail
Reported by
Public
Coordinates
29.810, -85.300

Hail, Gulf

When
March 27, 4:36 AM CST
Where
Gulf County, 0.6 mi E of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
29.790, -85.290

Hail, Gulf

When
March 27, 4:57 AM CST
Where
Gulf County, White City
Measured
1.5 in hail
Reported by
Social Media
Coordinates
29.880, -85.220

Hail, Gulf

When
March 27, 5:00 AM CST
Where
Gulf County, 2.16 mi NNE of White City
Measured
2 in hail
Reported by
Social Media
Coordinates
29.910, -85.210

Hail, Gadsden

When
March 27, 7:06 AM EST
Where
Gadsden County, 1.38 mi S of Wetumpka
Measured
1 in hail
Reported by
Social Media
Coordinates
30.460, -84.620

Thunderstorm Wind, Dixie

When
March 27, 7:37 AM EST
Where
Dixie County, 1.2 mi E of Eugene
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.610, -83.060

Roofing material was blown off a warehouse building along Highway 19 east of Cross City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167805, 1167806, 1167807, 1167808, 1167809, 1167810, 1167811, 1167812, 1167813, 1167819, 1167820, 1167814, 1167815, 1167817, 1167818, 1167821, 1167804.